clopen.solutions
OP-00755 Solution claimed

Universality of the interleaving distance over arbitrary fields

Submit a result

Let $k$ be a field, $n \ge 1$ and $i \ge 0$. An $n$-parameter persistence module is a functor $M\colon (\mathbb{R}^n, \le) \to \mathrm{Vect}_k$, for the coordinatewise order. Write $\mathbf{1} = (1, \dots, 1)$, $M(\varepsilon)_a = M_{a + \varepsilon \mathbf{1}}$, and let $\eta_M^{2\varepsilon}\colon M \to M(2\varepsilon)$ be the structure morphism. Modules $M$ and $N$ are $\varepsilon$-interleaved if there are natural transformations $\varphi\colon M \to N(\varepsilon)$ and $\psi\colon N \to M(\varepsilon)$ with $$\psi(\varepsilon) \circ \varphi = \eta_M^{2\varepsilon}, \qquad \varphi(\varepsilon) \circ \psi = \eta_N^{2\varepsilon},$$ and the interleaving distance $d_I(M,N)$ is the infimum of such $\varepsilon \ge 0$, or $+\infty$ if there is none. For a topological space $X$ and a function $f\colon X \to \mathbb{R}^n$, not necessarily continuous, let $P_i(f)$ be the module $a \mapsto H_i(\{x \in X : f(x) \le a\}; k)$ of singular homology, with the maps induced by the inclusions of sublevel sets, and let $\mathcal{R}_{n,i}(k)$ be the class of modules isomorphic to some $P_i(f)$. An extended pseudometric $d$ on isomorphism classes of $n$-parameter modules (which may take the value $+\infty$ and vanish on distinct classes) is $i$-stable if $$d(P_i(f), P_i(g)) \le \sup_{x \in X} \|f(x) - g(x)\|_\infty$$ for every space $X$ and all $f, g\colon X \to \mathbb{R}^n$, the supremum over an empty $X$ being $0$. Lesnick proved that $d_I$ is $i$-stable for every $i$, and that every $i$-stable extended metric (one that is positive on distinct classes) is bounded by $d_I$ on $\mathcal{R}_{n,i}(k)$ when $k$ is a prime field and $i \ge 1$.

Problem. Is it true that for every field $k$, every $n \ge 1$ and every $i \ge 0$, every $i$-stable extended pseudometric $d$ satisfies $$d(M,N) \le d_I(M,N) \qquad \text{for all } M, N \in \mathcal{R}_{n,i}(k)?$$ No finite-dimensionality of the modules is assumed.

Source: Lesnick (2015), Conjecture 5.7, that d_I is i-universal (against i-stable metrics) for every field k and every i ≥ 0. Stated by AIM — Open Applied Problems with i-universality made explicit against all i-stable extended pseudometrics.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AT — Algebraic Topology
Secondary
RT
Keywords
AIM Open Applied Problems, interleaving distance, multiparameter persistence, stability

References

@article{lesnick2015,
  author        = {Lesnick, Michael},
  title         = {The theory of the interleaving distance on multidimensional persistence modules},
  journal       = {Found. Comput. Math.},
  volume        = {15},
  number        = {3},
  year          = {2015},
  pages         = {613--650},
  doi           = {10.1007/s10208-015-9255-y},
  eprint        = {1106.5305},
  archivePrefix = {arXiv},
}
@misc{aim-interleaving-distance-universality,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Universality of the interleaving distance over arbitrary fields}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/494-interleaving-distance-universality.md},
  note         = {Entry 494 at commit a153f46, 2026-10-13},
}

Resolution claims

Kaiwen Jin

The universality conjecture for the interleaving distance asks whether every distance stable under uniform perturbations of sublevel functions is bounded by the interleaving distance on realizable persistence modules. Its formulation for each homology degree is false for ordinary zero-dimensional homology. For every field we construct a bounded, $0$-stable pseudometric on all four-parameter persistence modules and a pair realized on three-point …

Counterexample · not verified · fidelity not established · posted on GitHub 13 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: AIM @ a153f46, paper/interleaving_counterexample.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00755, "Universality of the interleaving distance over arbitrary fields", clopen.solutions.